Kansas, 2008

Hail and Damaging Winds in Kansas, June 26, 2008

June 26, 2008 · NWS GID · 15 events in 5 counties and zones

A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$241,000
Crop damage
$2.9 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe. Hail up to the size of a hen egg was reported across portions of north central Kansas, along with wind gusts estimated up to 80 mph. A low level jet nosing into the area helped to sustain convection through midnight, after which thunderstorms moved south out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 2:07 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 2:07 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT THU JUN 26 2008

.SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT
THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW
BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME
WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN
WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM
AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE
SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH
ONE GOES.

TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN
CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL
DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND
CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA
MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS
ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE
SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER
LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE
SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN
CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND
NEAR FRONT SEEMS PLAUSIBLE.

ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER
SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE
CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH
ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE
SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE
FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE
VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE
MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO
ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH
DRIER WEATHER COMING IN BY SATURDAY MORNING.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS
INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING
THUNDERSTORM CHANCES NEXT WEEK.

THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG
UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE
UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND
CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL
PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE
DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED
ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME
DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY
CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN
PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES
STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER
WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE
NORTH/NORTHEAST ON SATURDAY.

DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE
CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL
START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH
BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN
FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM
CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES
AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE.
DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS
FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM
CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS
POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD
PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT
PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON
THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS.

&&

.AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST THIS AFTERNOON.
IN THE WAKE OF MCV ROAMING OVER SOUTHERN CWFA...IT APPEARS SUBSIDENCE
AND INCREASING MID LEVEL WARMING WILL SQUELCH THUNDERSTORMS IN THE
KGRI AREA. WINDS WILL GRADUALLY TURN TO THE SOUTH BY LATE
AFTERNOON. COULD BE SOME TSRA ACTIVITY IN THE KGRI LATE TONIGHT
IN ADVANCE OF APPROACHING COLD FRONT...WITH A VFR CIG FROM 5 TO
10K POSSIBLE. WINDS WILL SHIFT TO THE NORTH AROUND DAWN FRIDAY
WITH THE FRONTAL PASSAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 2:03 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU JUN 26 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
303 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER
THE OUTLOOK AREA. WHILE COVERAGE WILL NOT BE WIDESPREAD...STRONGER
STORMS COULD BRIEFLY BE SEVERE AND PRODUCE QUARTER TO HALF DOLLAR
SIZE HAIL...AND GUSTY WINDS TO 60 MPH.

LATER TONIGHT...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
OUTLOOK AREA...AND FAVORING AREAS OF SOUTH CENTRAL NEBRASKA NORTH OF
HIGHWAY 6. LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL
ALL BE HAZARDS TO CONTEND WITH REGARDING THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES
ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER
CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Jewell

When
June 26, 4:48 PM CST
Where
Jewell County, 3.27 mi ENE of Randall
Measured
1 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Public
Coordinates
39.640, -97.990

Quarter size hail was reported covering the ground.

Hail, Rooks

When
June 26, 5:22 PM CST
Where
Rooks County, 5.52 mi WNW of Laton
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.340, -99.170

Hail, Mitchell

When
June 26, 6:01 PM CST
Where
Mitchell County, 0.69 mi N of Scottsville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.540, -97.950

Hail, Rooks

When
June 26, 6:25 PM CST
Where
Rooks County, 6.24 mi S of Laton
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.230, -99.060

Hail, Mitchell

When
June 26, 6:30 PM CST
Where
Mitchell County, 0.69 mi N of Scottsville
Measured
2 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
39.540, -97.950

Accompanied by winds estimated at 60 TO 70 mph.

Hail, Jewell

When
June 26, 7:10 PM CST
Where
Jewell County, 2.24 mi ENE of Randall
Measured
0.88 in hail
Reported by
Public
Coordinates
39.640, -98.010

Hail, Jewell

When
June 26, 7:17 PM CST
Where
Jewell County, 1.27 mi ENE of Randall
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.640, -98.030

Thunderstorm Wind, Phillips

When
June 26, 8:48 PM CST
Where
Phillips County, 3.5 mi S of Long Is
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
39.900, -99.520

Roof was torn off a hog confinement.

Thunderstorm Wind, Rooks

When
June 26, 9:06 PM CST
Where
Rooks County, 1.48 mi SSE of Stockton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.410, -99.270

Winds estimated at 70 to 80 mph.

Hail, Phillips

When
June 26, 9:12 PM CST
Where
Phillips County, Phillipsburg
Measured
0.75 in hail
Property damage
$50,000
Reported by
COOP Observer
Coordinates
39.750, -99.320

Hail reported to be covering the ground and accompanied by estimated 50 mph winds.

Thunderstorm Wind, Rooks

When
June 26, 9:14 PM CST
Where
Rooks County, 0.54 mi E of Palco
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
39.250, -99.560

Winds estimated at 50 to 60 mph and accompanied by dime size hail.

Thunderstorm Wind, Rooks

When
June 26, 9:30 PM CST
Where
Rooks County, 1.21 mi N of Plainville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.247, -99.296

Abandoned mobile homes and a construction trailer damaged.

Thunderstorm Wind, Smith

When
June 26, 9:48 PM CST
Where
Smith County, 0.87 mi SW of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -98.560

Thunderstorm Wind, Jewell

When
June 26, 10:02 PM CST
Where
Jewell County, Burr Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Mitchell

When
June 26, 10:23 PM CST
Where
Mitchell County, 0.87 mi NE of Tipton
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
County Official
Coordinates
39.340, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117599, 117600, 117601, 117602, 117603, 117604, 117605, 117606, 117607, 117608, 117609, 117610, 117611, 117612, 117613.